Texas, 2024

High Wind in Texas, May 6, 2024

May 6, 2024 · NWS AMA · 1 event in 1 county or zone

On the afternoon of May 6th, a strong Pacific front brought breezy to windy conditions to the combined Oklahoma and Texas Panhandles as well as drier air from the higher terrain in New Mexico. Sustained winds were around 30 to 40 mph between 1100am CDT and 5pm CDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the afternoon of May 6th, a strong Pacific front brought breezy to windy conditions to the combined Oklahoma and Texas Panhandles as well as drier air from the higher terrain in New Mexico. Sustained winds were around 30 to 40 mph between 1100am CDT and 5pm CDT. Most places in the Panhandles observed wind gusts around 50 to 55 mph, with the highest gust being recorded around 58mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 1:28 PM CST, 14 minutes earlier.

Area forecast discussion, May 6, 1:28 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
228 PM CDT Mon May 6 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 226 PM CDT Mon May 6 2024

A strong upper level low is forecast to traverse east and adjacent
to our region through the day. A strong gradient is setup around
the upper low with a positive tilt, and at the surface a dryline
is attempting to form and is expected to mix east throughout the
day. Additionally, areas behind said dryline will be at risk for
critical fire weather. Tomorrow, a strong pressure gradient is
still in place for the area behind the main upper trough. Critical
fire weather will be possible again for the western Panhandles.

Today's setup for severe thunderstorms in our area has seen some
fluctuation overtime, but in recent hours today it has seen a bit
of devolution. Subsidence is building in at the midlevels and is
not allowing a true dryline to form. Over the pass few hours, at
the time of this writing, we have seen cumulus try to pulse up but
they have been flattening out thanks to dry air entrainment. We
still cannot completely rule out a thunderstorm in the far
eastern Texas Panhandle this afternoon, as a second upper level
wave is expected to move through. The storm mode at this point
favors a linear regime, given how winds and the surface and at
the midlevels are nearly parallel to the main upper trough. Large
hail, damaging winds, and perhaps a tornado could occur within a
brief hour window before it quickly moves east into western
Oklahoma. Meanwhile, critical fire weather conditions are in place
for the western half of the combined Panhandles. Strong surface
winds and very low RH values are driving the risk today.

Tomorrow, critical fire weather conditions are expected again in
the much of the same area that is under the risk today. Minimum RH
values will still be below 10% for the west, but winds at the
surface are actually forecast to be lower than what we are
experiencing today. Even still, conditions will be met to see RFTI
values approach 7. High temperatures will still be in the 80's
before decreasing behind a frontal boundary on Wednesday.

Rangel

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 226 PM CDT Mon May 6 2024

The long term forecast period will start off dry across the
Panhandles. A front will come through to start the forecast period
and bring high temperatures on Wednesday from near average to
below average for Thursday and Friday. Latest 06/12Z model and
numerical guidance suggests rain chances returning associated with
our next system moving southeast out of the central Rockies. NBM
POPs up to around 30% from second half of Saturday through Sunday
is suffice at this time and will be further analyzed as more data
comes in with time. High temperatures over the coming weekend will
remain near average for early May.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon May 6 2024

VFR conditions are expected at all TAF sites through this period.
The main concerns will come from strong winds this afternoon, and
low level wind shear tonight at all sites. Winds will stay
southwesterly and slowly veer straight west through the day. Winds
at AMA should stay below 40 kts this afternoon, but if they
over perform an AWW may be needed. Winds at the surface will
eventually die down some overnight, but some speed shear aloft may
be present. By tomorrow afternoon, breezy to strong winds will
resume at all sites.

Rangel

&&

.FIRE WEATHER...

Critical fire weather conditions are very likely today for the
central and western Texas and Oklahoma Panhandles. Breezy to gusty
west winds are forecast for this afternoon with gusts up to 40 to
45 mph. Relative humidity values will drop down into the single
digits today, with the lowest RH values around 7 percent. These
conditions combined with continued dry grasses will lead to
critical fire weather conditions and RFTI values between 5 to 9. A
Red Flag Warning is in affect for this afternoon through early
this evening.

Critical fire weather conditions will likely occur again on
Tuesday for the central and western Panhandles. Relative humidity
recovery on Monday night will be very poor with forecast maximum
RH values around 25 to 35 percent on Tuesday morning. West winds,
albeit a bit weaker, on Tuesday are likely with gusts up to 35 to
40 mph. Minimum RH values by Tuesday afternoon will once again
drop down to around 7 percent. These conditions will lead to RFTI
values in the 4 to 8 range on Tuesday. A Fire Weather Watch has
been issued for the central and west given these conditions for
Tuesday afternoon and evening.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  83  48  80 /   0   0   0   0
Beaver OK                  48  86  46  77 /   0   0   0   0
Boise City OK              41  81  40  73 /   0   0   0   0
Borger TX                  51  88  49  81 /   0   0   0   0
Boys Ranch TX              44  86  44  83 /   0   0   0   0
Canyon TX                  46  83  48  81 /   0   0   0   0
Clarendon TX               53  84  52  81 /   0   0   0   0
Dalhart TX                 40  82  40  77 /   0   0   0   0
Guymon OK                  46  85  43  75 /   0   0   0   0
Hereford TX                46  84  48  83 /   0   0   0   0
Lipscomb TX                51  85  50  78 /  10   0   0   0
Pampa TX                   50  84  48  78 /   0   0   0   0
Shamrock TX                52  84  52  80 /   0   0   0   0
Wellington TX              52  85  54  82 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001-002-006-
     007-011-012-016-017-317.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ001-002-006-007-011-012-016-017-317.

OK...Red Flag Warning until 10 PM CDT this evening for OKZ001-002.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for OKZ001-002.

&&

SHORT TERM...55
LONG TERM....29
AVIATION...55
Hazardous weather outlook, May 6, 3:07 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 AM CDT Mon May 6 2024

OKZ001>003-TXZ001>020-317-062100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
407 AM CDT Mon May 6 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will develop this afternoon and
evening across western and central sections of the Oklahoma and
Texas Panhandles due to west to southwest winds of 20 to 30 mph
with higher gusts along with minimum relative humidity values as
low as 7 percent. A Red Flag Warning is in effect for this area
from Noon today until 10 PM CDT this evening.

Elevated fire weather conditions are also forecast to develop
this afternoon and evening across the eastern Oklahoma Panhandle
as well as parts of the central and northeast Texas Panhandle due
to west to southwest winds of 20 to 25 mph with higher gusts
along with minimum relative humidity values of 8 to 12 percent.

Isolated thunderstorms may develop this afternoon over the far
eastern sections of the Oklahoma and Texas Panhandles. If storms
form, they may become severe, with large hail and damaging winds
the primary hazards. In addition, an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are expected to develop Tuesday
afternoon and evening across western and central sections of the
Oklahoma and Texas Panhandles due to southwest winds of 20 to 30
mph with higher gusts along with minimum relative humidity values
as low as 7 percent. A Fire Weather Watch is in effect for this
area Tuesday afternoon and evening.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Friday afternoon through Sunday. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions today and Tuesday.

02

In the hours before

Local storm report, May 6, 8:40 AM CST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
940 AM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Hail             Bushland                35.19N 102.06W
05/04/2024  M1.25 Inch       Potter             TX   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moore

When
May 6, 1:42 PM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet station located 3 miles southeast of Dumas measured a wind gust of 58 mph at 1442CDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184752.